Potential conflict of interest: Dr. Dupin consults for and is on the speakers' bureau of Janssen and Boehringer Ingelheim. Dr. Mallet consults for, is on the speakers' bureau of and received grants from Janssen and Merck.
Severe skin rash in case of readministration of telaprevir in a patient who previously experienced a non severe rash†
Article first published online: 29 MAY 2012
Copyright © 2012 American Association for the Study of Liver Diseases
Volume 55, Issue 6, pages 2042–2043, June 2012
How to Cite
Dupin, N., Mallet, V., Carlotti, A., Vallet-Pichard, A. and Pol, S. (2012), Severe skin rash in case of readministration of telaprevir in a patient who previously experienced a non severe rash. Hepatology, 55: 2042–2043. doi: 10.1002/hep.25574
- Issue published online: 29 MAY 2012
- Article first published online: 29 MAY 2012
- Accepted manuscript online: 11 JAN 2012 04:55AM EST
- Manuscript Accepted: 18 DEC 2011
- Manuscript Revised: 16 DEC 2011
To the Editor:
Telaprevir administered for 12 weeks in combination with pegylated interferon (Peg-IFN) and ribavirin (RBV) substantially enhances the rate of sustained virological response (SVR) in patients with chronic genotype 1 hepatitis C virus (HCV) infection.1, 2 Skin rashes and anemia are the two main side effects of telaprevir. In phase II/III clinical trials, telaprevir resulted in rash for 55% of patients who received at least one dose of telaprevir, 6% of which had to discontinue treatment because of the severity of the skin condition.3 To date, the mechanism of skin toxicity of telaprevir is unknown. Most of the rash events with telaprevir were classified as grade 1 or 2, but few severe cutaneous adverse reactions (SCARs) have also been reported during phase II and III protocols.3 In case of grade 1 and 2 rash, telaprevir can be continued and the patient should be treated by topical steroids associated with emollients and antihistaminic drugs. A follow-up by a dermatologist is recommended for patients with a grade 2 rash. In case of grade 3 rash, telaprevir should be definitively interrupted and all drugs must be immediately and definitively interrupted in case of SCARs.
Retreatment with telaprevir in combination with Peg-INF and RBV has recently been proposed for patients who failed to achieve an SVR under a previous telaprevir-containing regimen.4 The safety of the readministration of telaprevir in patients who have previously experienced a mild or moderate rash secondary to telaprevir has never been addressed.
A 61-year-old woman was referred to our institution for a rash while receiving telaprevir, Peg-INF, and RBV. Chronic HCV infection (genotype 1a) had been diagnosed in 2007 and resulted in cirrhosis. She had received a first line of Peg-INF and RBV in 2007 that was stopped after 5 months because of nonresponse. In 2009, she received telaprevir in combination with Peg-INF and RBV. She developed an eczematiform grade 2 rash over 20% of the body-surface area 10 weeks after the introduction of the triple therapy (Fig. 1A). The evolution was favorable with topical steroids, and telaprevir was discontinued at week 12 as scheduled in the study protocol. Chronic HCV infection relapsed 3 months after the end of treatment. In 2011, the patient was again treated with telaprevir, Peg-INF, and RBV, despite the previous skin reaction.
Three days after the introduction of the drugs, she developed a grade 3 rash with an exanthema covering more than 50% of the body-surface area, leading us to interrupt all drugs immediately. She had no mucosal involvement and no eosinophilia on hemogram (200/mm3). Histology showed a mild inflammation with some lymphocytes in the perivascular position. She was treated with topical steroids with a favorable outcome.
In our observation, the rapidity and the quick extension of the rash, the previous exposure to telaprevir, and the timeline are compatible with an allergic/immunological mechanism, suggesting that telaprevir toxicity is immune mediated. Given the high incidence of skin rashes observed in patients treated with telaprevir and the high probability that some patients (especially relapsers) will receive several lines of treatment in the near future, recommendations should be considered to prevent SCARs in patients who experienced a nonsevere rash during a primary treatment with this new drug.
- 1Telaprevir for retreatment of HCV infection. N Engl J Med 2011; 364: 2417-2428., , , , , , et al.
- 2Telaprevir for previously untreated chronic hepatitis C virus infection. N Engl J Med 2011; 364: 2405-2416., , , , , , et al.
- 3Dermatological side effects of hepatitis C and its treatment: patient management in the era of direct-acting antivirals. J Hepatol 2011 Aug 30. doi: 10.1016/j.jhep.2011.08.006., , , , , , et al.
- 4Retreatment with telaprevir/Peg-IFN/RBV after a short exposure to telaprevir in phase I studies: interim results from a phase IIIb rollover trial (C219). HEPATOLOGY 2011; 54(Suppl): 377A-378A., , , , , , et al.
Nicolas Dupin M.D.*, Vincent Mallet M.D. Ph.D., Agnès Carlotti M.D., Anaïs Vallet-Pichard M.D., Stanislas Pol M.D., Ph.D., * Service de Dermatologie, Hôpital Cochin, APHP, Université Paris Descartes, Paris, France, Institut Cochin, Université Paris Descartes (Unité Mixte de Recherche S1016), Institut National de la Santé et de la Recherche Medicale U.1016, Assistance Publique-Hôpitaux de Paris, Groupe Hospitalier Cochin Broca Hôtel Dieu, Paris, France, Service d'Anatomo-pathologie, Hôpital Cochin, APHP, Université Paris Descartes, Paris, France.